Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 112, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 2, 2002, 9:23 PM CDT for Manitowoc County, Wisconsin. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2002, 9:23 PM CDT (02:23 UTC)
- Expired
- Sep 2, 2002, 10:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Manitowoc County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1990 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
142 WUUS53 KGRB 030223 SVRGRB WIC071-030330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 923 PM CDT MON SEP 2 2002 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MANITOWOC COUNTY IN WISCONSIN * UNTIL 1030 PM CDT * AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH 60 MPH WINDS. THE STORM WAS LOCATED NEAR COLLINS. THAT PLACES IT 17 MILES WEST OF MANITOWOC. IT WAS MOVING EAST AT 45 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE... VALDERS BY 930 PM CDT. OSMAN BY 935 PM CDT. NEWTON BY 940 PM CDT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR BUILDING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4421 8803 4395 8802 4388 8768 4412 8756 KIECKBUSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:30 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Sep 2, 3:30 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT MON SEP 2 2002 SVR TSTM WATCH ISSUED FOR WESTERN TIER COUNTIES TIL 8PM. COLD FRONT NOW INTO WESTERN WI. LINE OF STORMS BEGINNING TO DEVELOP AHEAD OF THE FRONT IN VERY UNSTABLE AIR. IN AN AREA WHERE CURRENT ANALYSES SHOWS AXIS OF NEG 11 LIS. POTENT NEG TILTED TROF NOW LIFTING THROUGH MN. LOW CLOUDS HAVE BEEN ABUNDANT...ESPECIALLY OVER NORTH CENTRAL. TEMPERATURES HAVE BEEN HELD BACK. SOME BREAKS IN THE CLOUDS STARTING TO WORK WAY INTO NORTH CENTRAL. CURRENT WARNINGS HITTING LARGE HAIL OVER NORTHEAST MN... WESTERN WI. MAIN CONCERN WITH STORMS WILL BE DAMAGING WINDS AS LINE DEVELOPS WITH SIG MID LEVEL WINDS. BUFFY SOUNDINGS SHOWING UNIDIRECTIONAL WIND PROFILE...THOUGH SOME SPEED SHEER PRESENT TO PROVIDE THREAT FOR ROTATING STORMS...ESPECIALLY ON THE SOUTHERN END OF LINE. LINE SHOULD BE OUT OF OUR AREA BY MID EVENING AS FRONT EXITS THE AREA. HIGH PRESSURE BUILDING IN FOR THE REMAINDER OF THE WEEK. BREEZY CONDITIONS EXPECTED WITH TIGHTER GRADIENT BEHIND DEPARTING LOW ON TUE. NO CHANGES MADE TO LATER PERIODS...WITH LARGE RIDGE REMAINING IN PLACE OVER CENTRAL US. .GRB...NONE. TE WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 2, 12:00 PM CDT, 9 hours 23 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON. THE THREAT WILL LINGER INTO THE EARLY EVENING...ESPECIALLY OVER EAST-CENTRAL WISCONSIN. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON. THE MAIN THREAT WILL BE WIDESPREAD DAMAGING WINDS... THOUGH LARGE HAIL IS ALSO POSSIBLE. CONDITIONS ARE ALSO SOMEWHAT FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. THE RISK OF SEVERE WEATHER WILL BEGIN IN NORTH-CENTRAL WISCONSIN BY MID AFTERNOON...AND THEN SPREAD SOUTHEAST ACROSS THE AREA DURING THE LATER AFTERNOON...REACHING THE LAKESHORE IN EAST-CENTRAL WISCONSIN BETWEEN 4:00 PM AND 5:00 PM. THE STORMS ARE EXPECTED TO EXIT NORTHEAST WISCONSIN BY 9:00 PM THIS EVENING. A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE STATE DURING THE AFTERNOON AND EVENING HOURS. A LINE OF STORMS IS EXPECTED TO FORM JUST AHEAD OF THE FRONT OVER MINNESOTA AND WESTERN WISCONSIN. THIS LINE IS EXPECTED TO INTENSIFY AS IT PUSHES EAST INTO INCREASINGLY UNSTABLE AIR OVER WESTERN WISCONSIN. SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2:00 PM. TE WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Sep 2, 7:06 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
706 PM CDT MON SEP 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5 W ATHENS WI TORNADO
09/02/02 MARATHON
PLHLocal storm report, Sep 2, 7:34 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
734 PM CDT MON SEP 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0709 PM 2 W JUNCTION CITY WI .75 INCH HAIL
09/02/02 PORTAGE
PLHSpecial weather statement, Sep 2, 7:40 PM CDT, 1 hour 43 minutes before
WIZ005-010-011-018-019-030045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 740 PM CDT MON SEP 2 2002 ...TORNADO WATCH CANCELLED FOR PARTS OF NORTH-CENTRAL WISCONSIN THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 10:00 PM CDT FOR VILAS... ONEIDA...LINCOLN...FOREST...FLORENCE AND LANGLADE COUNTIES HAS BEEN CANCELLED. SEVERE THUNDERSTORMS HAVE MOVED THROUGH THESE COUNTIES AND ARE NOT EXPECTED TO THREATEN AGAIN THIS EVENING. THE TORNADO WATCH REMAINS IN EFFECT FOR MARATHON...WOOD...PORTAGE... WAUSHARA... WAUPACA...SHAWANO...MENOMINEE...OCONTO AND MARINETTE COUNTIES UNTIL 10:00PM. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR RADIO/TV FOR THE LATEST WEATHER INFORMATION. TE WWW.CRH.NOAA.GOV/GRB
Special weather statement, Sep 2, 8:35 PM CDT, 48 minutes before
WIZ012-013-020-021-030-031-035-036-073-074-030145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 835 PM CDT MON SEP 2 2002 ...TORNADO WATCH CANCELLED FOR PARTS OF CENTRAL AND NORTHEAST WISCONSIN... THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 10:00 PM CDT FOR FLORENCE... MARINETTE...OCONTO...MENOMINEE...SHAWANO...MARATHON...WOOD AND PORTAGE COUNTIES HAS BEEN CANCELLED. SEVERE THUNDERSTORMS HAVE MOVED THROUGH THESE COUNTIES AND ARE NOT EXPECTED TO THREATEN AGAIN THIS EVENING. THE TORNADO WATCH REMAINS IN EFFECT FOR WAUSHARA AND WAUPACA COUNTIES UNTIL 10:00PM. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR RADIO/TV FOR THE LATEST WEATHER INFORMATION. TE WWW.CRH.NOAA.GOV/GRB
Local storm report, Sep 2, 8:52 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
852 PM CDT MON SEP 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM EUREKA WI 1.75 INCH HAIL
09/02/02 WINNEBAGO
ECKBERGSpecial weather statement, Sep 2, 9:15 PM CDT, 8 minutes before
WIZ037-045-030230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 915 PM CDT MON SEP 2 2002 ...TORNADO WATCH 668 CANCELLED FOR ALL OF NORTHEAST AND CENTRAL WISCONSIN... THE TORNADO WATCH WHICH REMAINED IN EFFECT UNTIL 10:00 PM CDT FOR WAUSHARA AND WAUPACA COUNTIES HAS BEEN CANCELLED. SEVERE THUNDERSTORMS HAVE MOVED THROUGH THESE COUNTIES AND ARE NOT EXPECTED TO THREATEN AGAIN THIS EVENING. TE WWW.CRH.NOAA.GOV/GRB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:35 PM CDT | Severe Thunderstorm Warning | GRB | Portage | 40 min |
| Sep 2, 8:25 PM CDT | Severe Thunderstorm Warning | GRB | Waushara, Winnebago | 50 min |
| Sep 2, 8:44 PM CDT | Special Marine Warning | GRB | 2 hr | |
| Sep 2, 8:44 PM CDT | Special Marine Warning | GRB | 2 hr | |
| Sep 2, 8:44 PM CDT | Special Marine Warning | GRB | 2 hr | |
| Sep 2, 8:50 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 55 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.